Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 80, NWS Morristown, TN

March 29, 1997Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Mar 29, 1997, 2:15 AM EST for Cherokee County, North Carolina. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 29, 1997, 2:15 AM EST (07:15 UTC)
Expired
Mar 29, 1997, 3:15 AM EST
In force
60 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cherokee County, NC

The radar

The Knoxville radar (KMRX), 130 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 2:35 AM ESTHail 0.75Murphy And Andrews, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1997-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 290718 RRA
SVRMRX
NCC039-290815-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
215 AM EST SAT MAR 29 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  315 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST NORTH CAROLINA
 
   ...CHEROKEE COUNTY
 
DOPPLER RADAR INDICATES A DANGEROUS STORM MOVING INTO CHEROKEE COUNTY
FROM POLK COUNTY TENNESSEE. THIS STORM HAS A HISTORY OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 1:30 AM EST, 45 minutes earlier.

Area forecast discussion, Mar 29, 1:30 AM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
130 AM EST SAT MAR 29 1997

CURRENT FCST BASICALLY ON TRACK FOR E TN AS CD FNT BLASTS ON THRU
EXTREME NE TN/SW VA ARND 11-12Z FOLLOWED BY SCT SC LEAVING SKIES
IN THE MORE OPTIMISTIC PARTLY SUNNY CATEGORY.  A BREEZY DAY AS
WLY FLOW STRENGTHENS BEHIND DEPARTING FNT.  THE MILD WLY FLOW AND
DOWNSLOPING INTO THE VALLEY WL ENABLY MOST AREAS TO REACH 65-71
DEGREE RANGE TODAY (EXCEPT IN MTN ZONES).

NEXT S/WV AND ASSOC FNT WL AFFECT E TN ON SUNDAY BRINGING P-M/CLOUDY
SKIES...A HEALTHY NW BREEZE AND COOLER TEMPS.  WOULD STAY CLOSE TO
FAN MINS FOR SAT NITE AND FWC MAXES ON EASTER SUNDAY.  THANKS AND
HAVE A GOOD MORNING.

In the hours before

Local storm report, Mar 29, 1:30 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
127 AM EST SAT MAR 29 1997

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 AM    HALLS                     TN   0.25 INCH HAIL
03/29/97   KNOX                           1/4 INCH HAIL NEAR HALLS
                                          REPORTED BY HAM SPOTTER

1145 PM    NORTH ANDERSON COUNTY     TN   0.75 INCH HAIL
03/28/97   ANDERSON                       3/4 INCH HAIL OCCURRED AT
                                          1145 PM 3/28/97...FLOODING ON
                                          SECONDARY ROADS REPORTED
                                          BY SHERIFF'S OFFICE

1247 AM    WEST MORRISTOWN           TN   1.75 INCH HAIL
03/29/97   HAMBLEN                        ONE INCH TO GOLFBALL SIZE
                                          HAIL ON THE WESTSIDE OF
                                          MORRISTOWN REPORTED BY OFF
                                          DUTY NWS METEOROLOGIST

0106 AM    5 W OF DECATUR            TN   2.75 INCH HAIL
03/29/97   MEIGS                          BASEBALL SIZE HAIL REPORTED
                                          BY SHERIFF'S DEPUTY AT 0106

1250 AM    CHATTANOOGA               TN   1.75 INCH HAIL
03/29/97   HAMILTON                       MARBLE TO GOLFBALL SIZE HAIL
                                          REPORTED BY TV METEOROLOGIST
                                          IN CHATTANOOGA...GOLFBALL
                                          SIZE HAIL NEAR ELDER
                                          MOUNTAIN REPORTED BY 911

1240 AM    SOUTHERN CAMPBELL         TN   0.75 INCH HAIL
03/29/97   CAMPBELL                       3/4 INCH HAIL REPORTED BY
                                          SHERIFF'S OFFICE IN SOUTHERN
                                          CAMPBELL COUNTY

1230 AM    KNOXVILLE                 TN   2.75 INCH HAIL
           KNOX                           HAIL BROKE A TRUCK WINDSH6IELD
                                          REPORTED BY SHERIFF'S OFFICE

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.